My child had seizures in her first week of life, is been doing well since then on phenobarbital. She is now 8 mths old but just does not want to crawl. Otherwise she seems to be doing well mentally. She has good communication skills etc...I want to make sure that her physical development will not be impaired by the medicine????
Your child seems to tolerate the drug well. But the long term use is a matter of concern .Tolerance, psychological dependence, and physical dependence may occur especially following prolonged use of high doses of phenobarbital. As tolerance to phenobarbital develops, the amount needed to maintain the same level of intoxication increases; tolerance to a fatal dosage, however, does not increase more than two-fold. As this occurs, the margin between an intoxicating dosage and fatal dosage becomes smaller. Symptoms of acute intoxication with phenobarbital include unsteady gait, slurred speech, and sustained nystagmus. Mental signs of chronic intoxication include confusion, poor judgment, irritability, insomnia, and somatic complaints . Please consult a neurologist and discuss this with him . If the drug is discontinued after some time , you need not worry . Hope this helps you . Take care and regards !
Our child had seizures in his first week of life and kept on seizing during the first 6 months of his live when he was treated with Luminal (phenobarbital). The seizures stopped after moving him to Depakine. Our son is now 7 years old and is free of seizures. However he was diagnosis with Persuasive Development Disorder PDD-NOS and a low IQ of 80. I have been reading some alarming study on the internet about the impact of phenobarbital on the development of the child and I am wonder how much those studies are fonded. I regret I did not question the choice of this medication at the time.
My daughter was on a different drug for seizures for her first 3 months (Dilantin) and didn't crawl until 9 months. I really don't believe that, at 8 months, you should be worried that she's not crawling. How's she doing now? Yes, I know I'm posting more than a year later. lol
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.